Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 59, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 30, 2017, 12:59 AM MDT for Grant County, New Mexico. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2017, 12:59 AM MDT (06:59 UTC)
- Expired
- Sep 30, 2017, 3:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 179 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 1:27 AM MDT | FLASH FLOOD | Silver City, NM | TRAINED SPOTTER NORTH SILVER CITY. 1.25 INCHES RAIN LAST HOUR. WATER RESCUE UNDER WAY IN TYRONE |
| Sep 30, 2:00 AM MDT | FLASH FLOOD | Silver City, NM | *** 2 FATAL *** VEHICLE SWEPT AWAY IN PINOS ALTOS CREEK LOW WATER CROSSING ON EAST 19TH STREET. VEHICLE BECAME WEDGED IN CULVERT RUNNING UNDER US-180... BUT DRIVER AND OCCUPANT WERE WASHED DOWNSTREAM. ONE BODY WAS RECOVERED ABOUT 0.8 MILES DOWNSTREAM NEAR THE |
| Sep 30, 3:00 AM MDT | HEAVY RAIN 1.75 | 1 Wnw Silver City, NM | MOST OF THE RAIN FELL BETWEEN 12 AM AND 3 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
584 WGUS54 KEPZ 300659 FFWEPZ NMC017-300900- /O.NEW.KEPZ.FF.W.0059.170930T0659Z-170930T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 1259 AM MDT SAT SEP 30 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... North central Grant County in south central New Mexico... * Until 300 AM MDT * At 1258 AM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Silver City... Little Walnut Village... Pinos Altos... Tyrone... Cherry Creek Campground... and Mcmillan Campground. LAT...LON 3293 10810 3266 10827 3270 10841 3297 10825 $$ DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:23 PM MDT, 9 hours 36 minutes earlier.
Area forecast discussion, Sep 29, 3:23 PM MDT, 9 hours 36 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 323 PM MDT Fri Sep 29 2017 .SYNOPSIS... Upper trough remaining just west of New Mexico will continue to pump tropical moisture up to the Borderland tonight and again on Saturday. This will keep scattered thunderstorms going both days, although the activity will taper off on Saturday. A few of these storms, especially tonight, could become severe with large hail and damaging winds. The trough moves through the area Saturday night, ushering in drier air for Sunday and Monday, resulting in mostly clear skies. By Tuesday and Wednesday, high pressure building over east Texas and the Gulf States will turn upper flow to the south and bring up more moisture. Thus a chance of thunderstorms again both Tuesday and Wednesday. && .DISCUSSION... Stormy weather expected to continue tonight, though things are off to a slow start so far. Upper long wave trough persisting just to our west with the axis extending from western Arizona up to closed low over Wyoming. This south/southwest flow continues to bring some sub tropical moisture up. Meanwhile at lower levels, east flow was keeping low level moisture in place. Respectable MUCAPEs of 500-1500 J/kg, along with decent shear environment suggest severe storms are possible again, especially west of the Rio Grande Valley. Both GFS/ECMWF show the trough axis moving through the CWA by late in the day Saturday. Expect another round of thunderstorms, though more isolated than tonight. Upper trough moves through Saturday night which should lead to clearing for Sunday and Monday. Passage isn't exactly clean so weak disturbance aloft remains over the eastern CWA Sunday. Hence kept a low POP in for that area. Upper pattern progression after Sunday shows long wave trough persisting over the western U.S., with a new short wave entering the western side of the trough, eventually to dig down to the Great Basin by Tuesday. This begins turning upper flow south/southwest again and allow Bermuda high to build back west over the Gulf of Mexico. This combination will once again move tropical moisture up to our area, much like the past few days. Chances of thunderstorms again Tuesday through at least next Friday. GFS shows PWs at ELP of 1.44 inches (record is 1.42 inches). Could be a repeat of the past couple of days. && .AVIATION...Valid 30/00Z-01/00Z.. P6SM SCT-BKN020-40 BKN040-060 across all areas through period. Scattered to numerous 1-3SM TSRA BKN010-020 or 5SM -SHRA BKN010-020 developing after 00Z and continuing through 08Z with storms moving from southwest to northeast. Additional storm on the strong to severe side after 00Z with 1-3SM +TSRAGS BKN015-025 GUST 50 KTS with most of this activity also W OF A DMN TCS LINE until 08z. General Winds generally east to southeast 5-15G25KTS. Otherwise sct SHRA until 18z. && .FIRE WEATHER... More thunderstorms are forecast late this afternoon in SW New Mexico, spreading north and east heading into the evening hours and some again possibly strong to severe. Thunderstorms will diminish in coverage Saturday. Drier air from the west will prevail Sunday and Monday. For the Gila and Sacramentos, expect High overnight RH with patchy fog and low clouds will linger into the morning hours Friday and Saturday in the Gila Wilderness and Sacramento Mountains. Temperatures will climb back up to near or slightly above normal on Sunday, Thunderstorm chances will increase Tuesday through Thursday, with higher terrain areas favored for precip chances/coverage. Vent rates will remain hampered in the Sacramentos today, but very good to excellent conditions will return by Sunday and Monday. Min RH Friday and Saturday will run 40 to 50% lowlands and 55 to 65% above 7500 feet. && .PRELIMINARY POINT TEMPS/POPS... El Paso 64 79 65 86 / 50 20 10 0 Sierra Blanca 59 72 60 86 / 40 40 10 0 Las Cruces 60 77 59 84 / 50 20 10 0 Alamogordo 57 78 57 83 / 40 40 10 10 Cloudcroft 46 58 45 65 / 50 60 10 10 Truth or Consequences 57 78 58 83 / 50 40 10 10 Silver City 57 73 54 78 / 50 30 10 0 Deming 58 78 56 85 / 60 20 10 0 Lordsburg 61 81 58 85 / 40 20 0 0 West El Paso Metro 64 79 65 85 / 50 20 10 0 Dell City 61 77 59 86 / 40 40 20 10 Fort Hancock 63 77 62 88 / 40 30 20 0 Loma Linda 58 74 62 82 / 40 30 10 10 Fabens 62 79 63 86 / 40 30 10 0 Santa Teresa 62 79 63 85 / 50 20 20 0 White Sands HQ 61 77 60 83 / 50 30 20 10 Jornada Range 57 78 58 83 / 50 30 20 10 Hatch 60 77 58 85 / 50 30 20 0 Columbus 60 79 59 86 / 60 20 10 0 Orogrande 60 77 61 84 / 50 30 10 10 Mayhill 48 63 49 75 / 50 60 10 10 Mescalero 49 67 50 73 / 50 60 10 10 Timberon 49 64 50 72 / 50 50 10 10 Winston 47 73 48 79 / 50 40 10 0 Hillsboro 55 75 57 82 / 50 40 20 0 Spaceport 55 78 57 83 / 50 40 20 10 Lake Roberts 48 75 46 78 / 40 30 10 0 Hurley 56 74 54 79 / 50 30 10 0 Cliff 54 79 50 83 / 40 20 10 0 Mule Creek 55 78 49 81 / 30 20 10 0 Faywood 56 74 55 80 / 60 30 20 0 Animas 61 82 57 89 / 40 20 0 0 Hachita 59 80 57 87 / 50 20 0 0 Antelope Wells 59 82 58 88 / 40 20 0 0 Cloverdale 59 80 58 85 / 20 20 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Sep 29, 11:39 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1139 AM MDT Fri Sep 29 2017 NMZ401>417-TXZ418>424-301745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1139 AM MDT Fri Sep 29 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms. A few may become severe with large hail and damaging winds, mainly west of the Rio Grande Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms Saturday. No hazards expected Sunday and Monday. Scattered thunderstorms developing Tuesday through Thursday. Some heavy rain and local flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 6:24 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 36 min |
| Sep 30, 12:39 AM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 30, 1:52 AM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 30, 2:27 AM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 30, 2:40 AM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 30, 3:20 AM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 30, 4:32 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.